Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 23, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Sep 7, 2018, 10:42 AM CDT for Anderson County, Kansas. It was in force for 4 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2018, 10:42 AM CDT (15:42 UTC)
- Expired
- Sep 7, 2018, 2:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Anderson County, KS
The radar
The Pleasant Hill radar (KEAX), 102 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 10:46 AM CDT | FLASH FLOOD | 3 E Garnett, KS | WATER OVER 1750 RD ABOUT 1.5 MILES EAST OF THE GARNETT AIRPORT. |
| Sep 7, 11:15 AM CDT | FLASH FLOOD | Garnett, KS | WATER FLOWING OVER HIGHWAY 59 AT 1ST STREET IN THE CITY OF GARNETT. |
| Sep 7, 11:50 AM CDT | FLASH FLOOD | 1 Wsw Garnett, KS | ABOUT 4 INCHES WAS COVERING THE ROADWAY. |
| Sep 7, 11:55 AM CDT | FLASH FLOOD | 5 Wsw Garnett, KS | ROAD BARRIER PLACED ON ROADWAY FOR PARTIAL FLOODING. |
| Sep 7, 2:32 PM CDT | FLOOD | 6 Se Harris, KS | 1600 ROAD IS CLOSED BETWEEN IOWA AND INDIANA ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 3.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
378 WGUS53 KTOP 071542 FFWTOP KSC003-071945- /O.NEW.KTOP.FF.W.0023.180907T1542Z-180907T1945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Topeka KS 1042 AM CDT FRI SEP 7 2018 The National Weather Service in Topeka has issued a * Flash Flood Warning for... Anderson County in east central Kansas... * Until 245 PM CDT. * At 1040 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. at 1030 AM CDT...local dispatch reported water overflowing a road 0.5 miles east of Garnett airport. * Some locations that will experience flooding include... Garnett and Greeley. Additional rainfall amounts of 2 to 3 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3839 9507 3814 9508 3805 9551 3839 9536 $$ jp
2 follow-up statements
831 WGUS73 KTOP 071616 FFSTOP Flash Flood Statement National Weather Service Topeka KS 1116 AM CDT FRI SEP 7 2018 KSC003-071945- /O.CON.KTOP.FF.W.0023.000000T0000Z-180907T1945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Anderson- 1116 AM CDT FRI SEP 7 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR ANDERSON COUNTY... At 1115 AM CDT, emergency management reported heavy rain due to thunderstorms. High water is overflowing streets in the town of Garnett. Up to two inches of rain have already fallen. Flash flooding is occurring. Some locations that will experience flooding include... Garnett and Greeley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 3839 9507 3814 9508 3805 9551 3839 9536 $$ jp
805 WGUS73 KTOP 071943 FFSTOP Flash Flood Statement National Weather Service Topeka KS 243 PM CDT FRI SEP 7 2018 KSC003-071952- /O.EXP.KTOP.FF.W.0023.000000T0000Z-180907T1945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Anderson- 243 PM CDT FRI SEP 7 2018 ...THE FLASH FLOOD WARNING FOR ANDERSON COUNTY WILL EXPIRE AT 245 PM CDT... The heavy rain has ended although a flood warning is in effect until 530 PM. Please continue to heed any remaining road closures. LAT...LON 3839 9507 3814 9508 3805 9551 3839 9536 $$ Sanders
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 6:46 AM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, Sep 7, 6:46 AM CDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Topeka KS 646 AM CDT Fri Sep 7 2018 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 347 AM CDT Fri Sep 7 2018 Early this morning an embedded mid-level shortwave trough was diving further southward into western Kansas with the remnants of Gordon centered over Arkansas. Between these systems, mid-level southwesterly flow supported continued moisture advection with expansive cloud cover streaming over the region. The combination of some weak isentropic lift and weak disturbances within the mid-level flow should help to develop some scattered showers into this morning. For locations across northern Kansas, precipitation may start off as drizzle before deeper saturation sets up over those areas by mid/late morning. Models show the embedded shortwave trough diving southeastward across the outlook area today through tonight with the surface low from the remnants of Gordon gradually lifting northward into Missouri by tonight. As a result, models seem to be highlighting two areas across the CWA with the best focus for increased lift to support precipitation development: north central KS and east central KS. Instability continues to look fairly weak through the day, so only have isolated thunder mentioned. The best QPF potential looks to be focused across east central KS where PWAT values rise to above 2 inches. With the limited convective potential through the day, expect rainfall rates to be low enough to limit the concern some for flash flooding. However, cannot rule out the potential for very localized flash flooding concerns if any bands of precipitation end up training over locations in east central KS. As the surface low lifts northward into Missouri overnight, the best potential for scattered showers looks to remain across far eastern KS. However, some models show enough forcing on the back side of the advancing mid-level shortwave trough to potentially support an area of scattered showers over north central KS, so will need to continue to monitor this potential. With overcast skies prevailing through the period, this cloud cover will hinder daytime warming with afternoon high temperatures only reaching into the upper 60s/low 70s today. By tonight, this cloud cover should result in low temperatures only dropping into the low/mid 60s. .LONG TERM...(Saturday through Thursday) Issued at 347 AM CDT Fri Sep 7 2018 Transitioning into the extended period, the remnants of TS Gordon will merge with the midlevel trough across the upper midwest and progress into the Ohio River Valley. As a result, rain chances will end from west to east through the day Saturday. Additional rainfall amounts are likely to remain less 0.25" through the day Saturday. A surface ridge axis will overspread the area late Saturday night/Sunday morning. The combination of plentiful soil moisture from recent rainfall and light winds could lead to fog formation Sunday morning. The ridge axis is progged to move into the mid- Mississippi River Valley Monday into Tuesday, allowing southerly low level flow to return to the Plains. A weak shortwave trough could result in an isolated thunderstorm late Monday night/Tuesday morning. Otherwise the extended period looks to remain predominately dry as the midlevel ridge axis amplifies across the eastern 2/3rds of the CONUS. Temperatures are progged to slowly warm into next week with highs returning to the middle 80s. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 633 AM CDT Fri Sep 7 2018 For the 12z TAFs, low stratus will prevail, resulting in IFR to LIFR cigs through the entire TAF period. Periods of scattered rain showers around the TAF sites will be likely through the daytime hours, and cannot rule out some of this scattered precipitation lingering through this evening but confidence in location is lower. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hennecke LONG TERM...Baerg AVIATION...Hennecke
Hazardous weather outlook, Sep 7, 3:59 AM CDT, 6 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 359 AM CDT Fri Sep 7 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-080900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 359 AM CDT Fri Sep 7 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Minor flooding will continue on a few rivers and creeks across parts of north central and northeast Kansas. Scattered rain showers and isolated thunderstorms are expected today and tonight. Rainfall may be heavy at times which could lead to localized flash flooding, especially across east central Kansas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Minor river flooding will persist in portions of northeast Kansas into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Sep 7, 10:27 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1027 AM CDT FRI SEP 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 AM FLASH FLOOD LE ROY 38.08N 95.63W
09/07/2018 COFFEY KS TRAINED SPOTTER
CITY SUPERINTENDENT - 5-6 TOWN ROADS CLOSED
DUE TO HIGH WATER. 2.93 INCHES OF RAIN IN
THE PAST 2 HOURS.
&&
BDLocal storm report, Sep 7, 10:32 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1032 AM CDT FRI SEP 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 AM HEAVY RAIN LE ROY 38.08N 95.63W
09/07/2018 M2.93 INCH COFFEY KS TRAINED SPOTTER
MEASURED RAINFALL TOTAL BY THE CITY
SUPERINTENDENT SINCE 8:30 CDT THIS MORNING.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 9:59 AM CDT | Areal Flood Advisory | TOP | Anderson, Coffey | 3 hr |
| Sep 7, 10:12 AM CDT | Areal Flood Advisory | TOP | Anderson, Franklin | 3 hr |
| Sep 7, 10:22 AM CDT | Flash Flood Warning | TOP | Anderson, Coffey | 4 hr |
| Sep 7, 11:35 AM CDT | Flash Flood Warning | TOP | Franklin | 4 hr |
| Sep 7, 1:24 PM CDT | Flash Flood Warning | TOP | Anderson | 66 min |
| Sep 7, 2:31 PM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin | 3 hr |
| Sep 7, 5:28 PM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.